| Model Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Unspecified Infection (1930); Inflammation (1932); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/08/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral incisional hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh; lysis of adhesions, fistula, small bowel obstruction, umbilical drainage; inflammation; small bowel perforation; pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6).(b)(6), md; (b)(6), md.Operative report.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia approximately 4 x 5 cm.Procedure performed: laparoscopic ventral hernia repair with mesh, 8 x 12 cm dualmesh placed.Anesthesia: general endotracheal anesthesia.Assistant: (b)(6), md/res.Ali roham ms-4.(b)(6) md/res.Urine output: 75 ml.Estimated blood loss: less than 50 ml.Iv fluids given: 1200 ml crystalloid.Findings: a 4 x 5 cm ventral abdominal wall hernia.Dualmesh placed 8 x 12 cm.Specimen: none.Complications: none apparent.Brief history: the patient is a 56-year-old female that presented with a ventral hernia approximately 4 x 5 cm.It was reducible.Decision was made to take the patient to the operating room for a laparoscopic versus open ventral hernia repair with mesh.Procedure in detail: ¿the patient was taken to the operating room in supine position and placed on the operating table.A timeout was performed to identify the correct patient, correct site.Preoperative antibiotics were given.Preoperative scds had been placed.Informed consent had been obtained preoperatively.The patient¿s abdomen was prepped and draped in the standard surgical fashion after the patient had been intubated without complication.Using the 5 mm optiview trocar, after preinjection with marcaine and 5 mm incision was made in the left upper quadrant we did enter the abdominal cavity under direct visualization insufflated.We then looked around the abdomen and surveilled the abdomen.Approximately 4 x 5 cm ventral hernia was visualized with omentum within the hernia defect.We placed two 5 mm left lower quadrant ports under direct visualization.Using 2 davis and geck retractors and additionally the laparoscopic scissors we carefully reduced the[sic] took down adhesions from the abdominal wall and reduced the hernia contents.We did cauterize small amount of bleeding with the laparoscopic scissors.¿ addendum: procedure in detail: ¿after we took down adhesions from the abdominal wall, we did fashion the dualmesh using an 8 x 12 cm dualmesh to allow for approximately 2 cm overlap, we placed it within the abdominal cavity and using the previously placed ethibond sutures, we did attach the mesh to the abdominal wall.We circumferentially placed protackers around the defect.We then surveyed the abdomen to ensure we had hemostasis.We saw that our hernia repair was intact.We did place the transfascial pds sutures circumferentially.We then removed all ports under direct visualization, removed the laparoscope, desufflated the abdominal cavity.All port sites were closed using running monocryl subcuticular stitch.Dressings consisting of steri-strips were placed over all port sites and transfascial suture sites.The patient was then awakened from anesthesia, extubated and taken to the recovery room in stable condition.¿ (b)(6) 2010: (b)(6) medical center.Implant record.Implant name: mesh hernia dual biomaterial oval goretex 8 cm x 12 cm x 1 mm-s1dlmc02.Manufacturer: w.L.Gore associates.Lot number: 7349134.Serial number: 1dlmc02.Model/catalog number: 1dlmc02.Area: abdomen.Action: implanted.Number used: 1.The records confirm a gore® dualmesh® biomaterial (1dlmc02/7349134) was implanted during the procedure.(b)(6) 2010: (b)(6) medical center.Nurse notes.Patient has scratch approximately 5 cm on right lower quadrant abdomen, and maceration approximately 6 cm x 2 cm on right lower quadrant abdomen.[missing records: records including the operative report where the ¿proceed mesh¿ was implanted were not provided.] (b)(6) 2015: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: infected mesh with pain and umbilical drainage.Postoperative diagnosis: same.Procedure performed: laparoscopy open laparotomy, lysis of adhesions, takedown enteric to mesh fistula, small bowel resection and anastomosis, explantation of 2 prior meshes.Anesthesia: general.Assistant: escarcega pa.Indications for surgery: pain and umbilical drainage for 2 years.The benefits of surgery, the alternative of conservative management/monitoring, the risks and benefits of surgery including infection, bleeding, transfusion of blood products, reoperation, injury to adjacent organs, anastomotic leak, fistula, wound dehiscence, pneumonia, dvt, mi among other systemic complications including mortality discussed and patient consented.Scip-timing of antibiotic meets performance.Type of antibiotic meets performance.Discontinuation of antibiotic-performance exclusion due to infection.Anticoagulation meets performance.Findings: the proceed mesh was floating/not adherent to the parietal wall.There was bile stained feculent matter between the proceed and the dualmesh which was also densely bile stained.The dual mesh was loose with multiple screws in it, but not adherent to the parietal wall.There was large amount of granulation tisse [sic] and debris sandwiched between both meshes.Laparoscopy aborted due to the inflammation and adhesions and inability to delineate the actual issue-the bowel being sandwiched between both meshes and eroded and bile stained and plastered to the abdominal wall and contained by the proceed mesh.There was no gross contamination.The bowel was eroded for about 5 cm and was adherent to the sides of the proceed mesh with granulation tissue.The bile staining and feculent matter with screws embedded in the fecal matter indicated the chronicity of the process, along with granulation tissue and induration of the abdominal wall around it.The technical difficulty due to the reoperative nature and inflammation and mesh with dense adhesions and her obesity prolonged the surgery by atleast [sic] an hour and made it technically difficult to complete the procedure.Complication: none.Specimen: procced [sic] mesh/dualmesh-both bile stained with screws embedded in fecal matter, and small bowel with perforation.Estimated blood loss: 200cc.Procedure: ¿patient placed in supine position.Anesthesia administered.Abdomen prepped and draped in a sterile fashion.Luq optiview trocar entry.Pneumoperitoneum insufflated.2 additional ports placed in the left flank area.There were dense adhesions to the proceed mesh-theese [sic] were sequentially taken down.The bowel was quite adherent to it.I left the bowel on it and started to peel the proceed mesh off the parietal wall.It was essentially floating and not adherent to it.Within 2 cm of exposing the mesh-a cavity was reached.The dual mesh was floating in it-it was bile stained and there were lot of screws embedded in fecal matter in this space.It was not clear how there was bile stained dual mesh under the proceed mesh.I decided to convert to laparotomy as i could not delineate the actual pathology.Skin incision made in the mid abdomen.Skin, subcutaneous tissue and fascia incised.There was granulation tissue as i entered the abdomen.The dual mesh was found floating in a cavity, it was densely bile stained, lot of screws in the space embedded in screws.It appeared the bowel was perforated and adhered to the mesh and bile stained it.The whole inflammatory process was contained as the proceed mesh and the adhesions formed the base.Both meshes were easily removed.The proceed peeled off the bowel-there was a large perforation in the small bowel-about 5 cm.The edges were adherent to the mesh and adhesions and this contained the perforation.Smal [sic] bowel was resected with stapler.Side to side anastomosis was performed with a stapler and the enterotomy also stapled.Irrigation performed.There was a small hernia lateral left abdomen-this was closed with ethibond suture.The midline wound and the hernia was closed primarily with multiple interrupted prolene sutures.Skin left open with sutures for delayed primary closure.Patient tolerated the procedure well.¿ disposition ¿ stable to pacu.(b)(6) 2015: (b)(6) medical center.(b)(6) md.Pathology report.Accession: s15-05343.Final diagnosis: foreign material (mesh).Mesh with granulation tissue reaction and acute inflammation.Small bowel, segmental resection: fistula tract.Acute peritonitis.Specimen: foreign body.Foreign body.Small bowel.Clinical data: repair reumbilical hernia, infected mesh.Preoperative diagnosis: ip.Gross description: received are 3 specimens.The first specimen, labeled infected mesh, consists of a fragment of mesh material measuring 11 x 7.5 x 0.1 cm.The surface is coated by yellow-green material.Representative sections are submitted in 1a.The second specimen, labeled infected mesh, consists of a fragment of mesh material measuring 15 x 11 cm.Fragments of fibrous tissue is attached to it.The largest fragment of fibrous tissue measures 10 x 4.5 x 0.2 cm.Representative sections are submitted in 2a-2c.The third specimen consists of a 23 cm segment of small bowel.Near one end, a 4 x 3 cm opening is present, sampled in 3b and 3c.Near the opposite end, a 5 x 3 cm portion of serosa is fibrotic and indurated, sampled in 3d and 3e.The margins are submitted in 3a.Representative sections of the remaining small bowel wall are submitted in 3f.(b)(6) 2015: (b)(6) medical center.(b)(6) , md.Radiology¿x-ray abdomen series 2 or 3.Indication: abdominal distention, follow-up abdominal pain, infected mesh in wall.Findings: markers are seen, consistent with mesh in abdominal wall repair, stretched across the mid abdomen and upper pelvis.Impression: prior abdominal wall repair.Nonspecific bowel gas pattern, with widespread the nondistended colonic air-fluid levels, this may be due to ileus.Lung base effusions.Records span (b)(6) 2010 to (b)(6) 2015.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated investigation conclusions; h6: health effect impact code: f26: no health consequences or impact; h6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received, over the course of the investigation and reported by gore in the previously, submitted medical record narratives, the following conclusions have been reached.As previously reported, all pertinent medical records requested, may not have been received.Through gore's investigation and based on the available information, there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact.And will be closed, as no problem detected.Previous patient codes were reported, based on the original complaint.And are no longer applicable and/or not reportable, per gore¿s investigation.It should be noted, that the gore® dualmesh® biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence¿.The instructions for use, further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include, but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.